Alert archive / Minnesota / Flash Flood Watches in 2007

Flash Flood Watch 1, NWS La Crosse, WI

March 30, 20075 counties in Minnesota; 4 counties in Iowa

NWS La Crosse, WI issued this flash flood watch at Mar 30, 2007, 4:14 AM CDT for 5 counties in Minnesota; 4 counties in Iowa. It took effect at Mar 30, 2007, 7:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2007, 4:14 AM CDT (09:14 UTC)
In effect from
Mar 30, 2007, 7:00 AM CDT
Expired
Mar 30, 2007, 11:21 AM CDT
In force
4 hr
Issued by
NWS La Crosse, WI
Flood severity
None

Counties Chickasaw County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN

The radar

The La Crosse radar (KARX), 108 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2007-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2007-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS63 KARX 300914
FFAARX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
414 AM CDT FRI MAR 30 2007

..HEAVY RAINS POSSIBLE TODAY AND TONIGHT...

.A LOW PRESSURE SYSTEM IN THE CENTRAL AND SOUTHERN PLAINS WILL
LIFT SLOWLY NORTHEAST TOWARD THE AREA TODAY AND TONIGHT. AS IT
DOES...WIDESPREAD AND LOCALLY HEAVY RAINS ARE POSSIBLE TODAY AND
TONIGHT. THE HEAVIEST RAINS MAY FALL OVER AREAS THAT RECEIVED ONE-
HALF TO ONE INCH OF RAIN SINCE THURSDAY EVENING. SOILS IN THESE
AREAS ARE NEARLY SATURATED AND RIVERS AND STREAMS ARE ALREADY
RUNNING ABOVE NORMAL FROM RECENT RAINS AND SNOW-MELT. THUS...
ADDITIONAL HEAVY RAINS HAVE THE POTENTIAL TO PRODUCE FLOODING OR
FLASH FLOODING.

IAZ008-009-018-019-MNZ079-086-087-094-095-301715-
/O.NEW.KARX.FF.A.0001.070330T1200Z-070331T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MITCHELL-HOWARD-FLOYD-CHICKASAW-WABASHA-DODGE-OLMSTED-MOWER-
FILLMORE-
INCLUDING THE CITIES OF...CHARLES CITY...ROCHESTER...AUSTIN
414 AM CDT FRI MAR 30 2007

...FLASH FLOOD WATCH IN EFFECT FROM 7 AM CDT THIS MORNING THROUGH
SATURDAY MORNING...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF IOWA AND SOUTHEAST 
  MINNESOTA...INCLUDING THE FOLLOWING AREAS...IN IOWA...
  CHICKASAW...FLOYD...HOWARD AND MITCHELL. IN SOUTHEAST 
  MINNESOTA...DODGE...FILLMORE...MOWER...OLMSTED AND WABASHA.

* FROM 7 AM CDT THIS MORNING THROUGH SATURDAY MORNING

* SOILS IN THE WATCH AREA ARE NEARLY SATURATED DUE RECENT RAINS...
  SNOW-MELT AND DORMANT VEGETATION. SEVERAL ROUNDS OF SHOWERS AND
  THUNDERSTORMS TODAY AND TONIGHT HAVE THE POTENTIAL TO PRODUCE 1
  TO 2 INCHES OF RAINFALL ACROSS THE AREA. WITH RIVERS AND STREAMS
  ALREADY ABOVE NORMAL DUE TO RECENT RAINS AND SNOW-MELT AND THE
  NEARLY SATURATED SOILS...ADDITIONAL HEAVY RAINS HAVE THE
  POTENTIAL TO PRODUCE FLASH FLOODING AND LONGER TERM RIVER FLOODING.

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$

RRS
1 follow-up statement
000 
WGUS63 KARX 301621
FFAARX

FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
1121 AM CDT FRI MAR 30 2007

...FLASH FLOOD WATCH CANCELLED FOR NORTHEAST IOWA AND SOUTHEAST 
MINNESOTA...

.SCATTERED SHOWERS ARE EXPECTED THROUGH THIS AFTERNOON AND
EVENING...AND THEN RAIN CHANCES WILL ONCE AGAIN INCREASE OVERNIGHT
AS YET ANOTHER STORM SYSTEM APPROACHES THE AREA FROM THE CENTRAL
PLAINS. RAINFALL AMOUNTS THROUGH SATURDAY MORNING WILL LIKELY BE
UNDER AN INCH...AND THE AREA SHOULD BE ABLE TO HANDLE THIS MUCH
WATER. AS A RESULT... WE HAVE CANCELLED THE FLASH FLOOD WATCH FOR
THIS AFTERNOON AND TONIGHT FOR NORTHEAST IOWA AND SOUTHEAST
MINNESOTA.

IAZ008-009-018-019-MNZ079-086-087-094-095-301730-
/O.CAN.KARX.FF.A.0001.000000T0000Z-070331T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MITCHELL-HOWARD-FLOYD-CHICKASAW-WABASHA-DODGE-OLMSTED-MOWER-
FILLMORE-
INCLUDING THE CITIES OF...CHARLES CITY...ROCHESTER...AUSTIN
1121 AM CDT FRI MAR 30 2007

...FLASH FLOOD WATCH IS CANCELLED...

MUCH OF THE PERSISTENT RAIN HAS MOVED EAST INTO WISCONSIN LATE THIS
MORNING AND ONLY SCATTERED SHOWERS ARE EXPECTED FOR THIS AFTERNOON
AND EVENING. AS A RESULT...THE FLASH FLOOD WATCH FOR PORTIONS OF 
IOWA AND SOUTHEAST MINNESOTA HAS BEEN CANCELLED FOR THIS AFTERNOON
AND TONIGHT.

$$

BOYNE

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood watch went out at Mar 30, 3:10 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 30, 3:10 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 AM CDT FRI MAR 30 2007

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

FORECAST CONCERNS ARE ON RAIN CHANCES THROUGH THE PERIOD ALONG WITH
SEVERE WEATHER THREAT ON SATURDAY.

SURFACE ANALYSIS AT 07Z SHOWS AN AREA OF LOW PRESSURE OVER NEBRASKA
WITH A STATIONARY FRONT EXTENDING INTO CENTRAL MISSOURI. A COLD
FRONT IS SEEN EXTENDING FROM NEAR MEDFORD WISCONSIN...BACK INTO
SOUTHERN MINNESOTA...WITH NORTHEAST WINDS BEING REPORTED JUST NORTH
OF THIS BOUNDARY. MEANWHILE..AREA RADARS SHOWING A BAND OF SHOWERS
AND ISOLATED THUNDERSTORMS FROM NORTHEAST MINNESOTA...THROUGH
NORTHEAST IOWA. ANOTHER AREA OF SHOWERS AND THUNDERSTORMS WERE FOUND
ALONG THE SOUTHERN BOUNDARY IN SOUTHWEST IOWA AND NORTHWEST
MISSOURI.

00Z 30MAR07 MODELS ARE SIMILAR IN THEIR SOLUTIONS THROUGH 36 HOURS...
THEN DIVERGE WITH THE AMOUNT OF PHASING OF THE NORTHERN AND SOUTHERN
STREAM ENERGY. THIS IN TURN HAS AN IMPACT ON THE TRACK OF THE
ASSOCIATED SURFACE LOW ACROSS THE UPPER MISSISSIPPI RIVER VALLEY
REGION. GFS APPEARS TO HAVE THE UPPER HAND WITH SUPPORT FROM THE
SREF AND ECMWF AND THUS HAVE LEANED TOWARDS THIS SOLUTION IN THE
OUTER PERIODS.

FOR TODAY AND TONIGHT BROAD SOUTHWESTERLY FLOW ALOFT WILL CONTINUE
ACROSS THE AREA AS THE LARGE CLOSED UPPER LOW MOVES THROUGH THE
ROCKIES. WEAK 850MB-700MB QG CONVERGENCE ALONG WITH ISENTROPIC
UPGLIDE ON THE 300K SURFACE TO PROVIDE LIFT TO SUSTAIN PRECIPITATION
CHANCES. BEST MOISTURE TRANSPORT MAINLY FROM THE MISSISSIPPI RIVER
WESTWARD. WITH CURRENT RADAR TRENDS ALONG WITH FORCING SIGNALS HAVE
RAISED POPS TODAY...WITH THE HIGHEST ACROSS THE WESTERN HALF OF THE
FORECAST AREA.

AS SYSTEM PULLS OUT INTO THE PLAINS ON SATURDAY...SURFACE LOW LIFTS
INTO SOUTHERN MINNESOTA BY LATE AFTERNOON/EARLY EVENING. INCREASING
MID LEVEL FLOW WILL SPREAD TOWARD THE AREA AHEAD OF APPROACHING COLD
FRONT. 0-6 KM SHEAR OF 40 TO 45 KNOTS SUFFICIENT TO SUPPORT
SUPERCELLS. QUESTION WILL BE HOW MUCH INSTABILITY CAN BE ACHIEVED
WITH RAIN AND CLOUDS EXPECTED DURING THE MORNING HOURS. BETTER THREAT
LOOKS TO BE TO OUR SOUTH...BUT WILL HAVE TO BE WATCHED OVER THE NEXT
MODEL RUNS. RATHER DEEP QG CONVERGENCE ALONG WITH MOISTURE TRANSPORT
INTO THE AREA WILL LEAD TO INCREASING RAIN CHANCES AND HAVE RAISED
POPS IN THESE TIME FRAMES AS WELL.

SYSTEM LOOKS TO PULL AWAY FROM THE AREA SUNDAY WITH JUST SOME
LINGERING WRAP AROUND MOISTURE. THIS CURRENTLY WELL ADDRESSED IN
THE GRIDS WITH SLIGHT CHANCE POPS.

TEMPERATURES TO BE RATHER TRICKY OVER THE NEXT SEVERAL DAYS. WITH
THE CLOUDS AND RAIN EXPECTED HAVE LOWERED HIGHS FOR BOTH TODAY AND
SATURDAY...AS GUIDANCE VALUES SHOWING A CONSISTENT COOLER TREND.
LOOKS AS THOUGH NOT A LOT OF DIURNAL RANGE IN THE PRECIPITATION
AREAS.

.LONG TERM...MONDAY THROUGH THURSDAY

00Z RUNS OF THE GFS AND ECMWF ARE SIMILAR WITH A NEARLY ZONAL FLOW
AT THE BEGINNING OF THE PERIOD WITH BOTH SLIDING A TROUGH ACROSS THE
NORTHERN PLAINS INTO THE UPPER MISSISSIPPI RIVER VALLEY BY TUESDAY
NIGHT. CURRENT GRIDDED DATABASE HAS MID RANGE POPS IN FOR THIS TIME
AND THAT LOOKS GOOD. THE TROUGH WILL DEEPEN AS IT MOVES INTO THE
EASTERN CONUS CARVING OUT NORTHWEST FLOW ACROSS THE GREAT LAKES.
THIS WILL ALLOW COLDER AIR TO SPILL BACK INTO THE REGION FOR LATER
IN THE WEEK BRING BACK BELOW NORMAL TEMPERATURES FOR THE REGION.
OVERALL MADE NO CHANGES TO THIS TIME FRAME.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

RABERDING
Hazardous weather outlook, Mar 29, 6:00 AM CDT, 22 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
600 AM CDT THU MAR 29 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-301100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
600 AM CDT THU MAR 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE WILL MOVE FROM THE HIGH PLAINS INTO EASTERN
NEBRASKA LATE TONIGHT...PUSHING A WARM FRONT NORTHWARD INTO IOWA
AND ILLINOIS. MOISTURE RIDING UP AND OVER THE FRONTAL BOUNDARY WILL
BRING A CHANCE OF SHOWERS AND THUNDERSTORMS INTO THE REGION AFTER
MIDNIGHT. IT APPEARS AT THIS TIME THAT THE THUNDERSTORMS WILL
REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWER AND THUNDERSTORM CHANCES WILL BE ON THE INCREASE FRIDAY INTO
SATURDAY AS LOW PRESSURE MOVES NORTHEAST FROM THE PLAINS INTO THE
UPPER MIDWEST. THERE WILL BE A SLIGHT CHANCE THAT A FEW
THUNDERSTORMS COULD APPROACH SEVERE LIMITS SATURDAY ACROSS
PORTIONS OF NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN AS SLIGHTLY
MORE UNSTABLE AIR IS PULLED INTO THAT AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME BUT MAY BECOME
NECESSARY SATURDAY. SPOTTER GROUPS WILL WANT TO MONITOR FOR THE
LATEST UPDATED INFORMATION.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED AT THIS TIME.

DAS

Nearby

Flash Flood Watches in Minnesota, 2007Flash Flood Watches in Iowa, 2007Every flash flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.